question-icon

Suggest treatment for Turner syndrome

default
Posted on Tue, 3 Feb 2015
Question: My 6 year old daughter has Turners Syndrome. She first had a unprovoked seizure in Dec 2011. We did an MRI (no issues reported in MRI) and EEG which both came clear. The neurologist we went to suggested we start medication in case she gets another seizure. She got next seizure in Aug 2012, following which he put her on Valparin 200: 3 ml twice a day. While on Valparin, she got a cluster of seizures in January 2013, and blood tests revealed her valproic acid levels were very low (60.1 just 3-4 hours after her morning dose). Her valproic acid dosage was increased - she was put on valence 250 - 4 ml twice a day plus Frisium 5 was also added (1.5 tablets every night). She has been on this medication ever since Jan'13 and hasn't got a seizure ever since.

Off late, she has put on excess weight and also become lethargic and blood tests revealed she has subclinical hypothyroidism (Free T4: 0.83ng/dl ,high TSH: 8.2 uIU/ml) and high GGTP:85.6 U/L , SGOT: 70.7 U/L , SGPT:57 U/L. To add to it, her lipid profile is very bad (S Triglycerides:182.0, LDL is 183, HDL: 40). Her neurologist said this is very much possible due to Valproic acid and has decided to taper off and gradually stop valproic acid and continue Frisium. We have been asked to reduce a total of 1 ml every 15 days. Which means we completely stop taking valence after 3.5 months.

P.S. She has already been tested for complications related to Turner's Syndrome related to kidney, heart and her reports are normal. Also her thyroid and liver profile before starting seizure medication was normal.

Now my questions are: 1. Is 3.5 months too abrupt to stop valproic acid which she has been taking for around 2.5 years now? Or do we request her doctor to taper it even slower although she still remains on 1.5 tablets of frisium 5 once a day? We are really worried about recurrence of seizures, hence this question. 2. How long after tapering/stopping valproic acid do we expect thyroid and liver profiles to get better? We also asked about giving her Liv 52 but doctor said its not required. What do you suggest? Is any other medication required? 3. Generally what is the average period of seizure free period after which doctors taper off /stop anti epileptic drugs in children? 4.Since she goes to school, do we need to be extra cautious during/after this dose tapering period? Is there any severe side effects we need to watch out for?
doctor
Answered by Dr. Arun (1 hour later)
Brief Answer:
Yes you can stop valproic acid as per advice

Detailed Answer:
Hi
Thanks for writing to us.
1. Yes you can stop valuation in 3.5 months. It is a good enough period to taper.
2. You can expect liver and thyroid functions to normalize from 6 months after stopping valproic acid.
Liv 52 is not required. No proven benefits scientifically.
3. 2 years is the average seizure free period for tapering.
4. Just be careful. And inform school. In case she gets a seizure there should be emergency help available in school or close by.
It is better to include a brief description of her illness in her school bag or card. This is to ensure she gets prompt treatment if someone finds her having seizures.
I hope she gets well soon

Regards

Dr Arun

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
Answered by
Dr.
Dr. Arun

Pediatrician, Pulmonology

Practicing since :2003

Answered : 1899 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for Turner syndrome

Brief Answer: Yes you can stop valproic acid as per advice Detailed Answer: Hi Thanks for writing to us. 1. Yes you can stop valuation in 3.5 months. It is a good enough period to taper. 2. You can expect liver and thyroid functions to normalize from 6 months after stopping valproic acid. Liv 52 is not required. No proven benefits scientifically. 3. 2 years is the average seizure free period for tapering. 4. Just be careful. And inform school. In case she gets a seizure there should be emergency help available in school or close by. It is better to include a brief description of her illness in her school bag or card. This is to ensure she gets prompt treatment if someone finds her having seizures. I hope she gets well soon Regards Dr Arun